Fentanyl facts: Important things to know
Fentanyl is a strong prescription painkiller that can cause serious consequences, including death, with misuse. It’s important to have all the information.
What is fentanyl?
Fentanyl is a drug prescribed by medical professionals as a painkiller. It’s approximately 100 times stronger than other pain medications such as morphine. Therefore, it only takes a tiny amount of fentanyl to feel its effects. This makes it easier to overdose by unintentionally taking too much.
Fentanyl is a synthetic drug (i.e. an opioid made from chemicals), has no taste or smell and is very addictive. It’s often sold illegally. It may be sold as fentanyl, made to look like other prescription drugs or blended with other substances such as cocaine or heroin.
What can I do to protect myself?
It’s important to know what you’re taking if you choose to use drugs. Fentanyl is sometimes used to cut other substances such as cocaine (you may be told about this or it may be sold as the other drug). That means, you could end up using something much stronger than you intended.
If you choose to take drugs, it’s important to know how to keep yourself safe. Here are a few ideas:
- let a safe adult know where you’ll be
- plan a safe way home
- try not to take drugs alone (e.g. do it around friends)
- educate yourself on how to react to an overdose
- pick up a drug test kit to help you identify the substance(s) you are taking. Drug test kits are available at some pharmacies, safe-injection sites and some events such as music festivals.
If you are prescribed fentanyl by a doctor, it’s important to only take it as directed.
What are the signs and symptoms of a fentanyl overdose?
It can take less than two milligrams of fentanyl to cause serious consequences, including death. Because fentanyl can be hard to identify and is potent in small amounts, it’s easy to overdose by unknowingly taking it or taking too much of it for your body to handle.
Signs and symptoms of a fentanyl overdose may include:
- slow, light breathing
- loss of consciousness
- extreme drowsiness
- pale or blue lips and nails
- small pupils
- low body temperature or clammy skin
- gurgling or snoring
Some symptoms of an overdose can be life threatening. It’s important to call 911 or the emergency services in your area right away if you think someone has overdosed.
What can I do if I suspect someone has overdosed on fentanyl?
It’s important to call 911 or the emergency services in your area right away if you think someone has overdosed.
Naloxone is a drug that temporarily stops the effects of opioids, including fentanyl. You can buy it over the counter at some pharmacies across Canada. If a person takes too much fentanyl (or other opioid), naloxone can be given in the moment to counteract the symptoms of an overdose. Remember, emergency services should still be contacted, even if the person has already received naloxone.
It’s important to know the facts about fentanyl to help prevent an opioid overdose.
Get information about how your thoughts, feelings and behaviours are connected and what you can do to care for your well-being. Learning about mental health can help empower you with the language to communicate how you’re feeling.
Find resources by group
Practise with tools, tips and resources to help build your skills and improve your wellness in the way that feels best for you. Learn how to identify your strengths, communicate thoughts and feelings, overcome obstacles and connect with support.
Take a quiz
Find out how much you know about specific topics and get resources to learn more.
Play a game
Reduce stress and have fun at the same time.
Map out your support network
Identify who and where your community is to get help when you need it.
Share what’s on your mind
Try different tools to express how you’re feeling.
Make a safety plan
Access tools for safety planning and reporting.
Regain calm and relax with these activities.
Try a self-assessment
Identify how you’re feeling and find resources to support you right now.
Explore lived experiences from other young people across Canada. Learn from real-life youth stories, gain new ideas and ask questions to connect and inspire your own wellness journey.
If you need help right now, you can talk to a trained volunteer crisis responder about anything you're going through. No issue is too big or too small.
Connect with a professional counsellor to better understand what you're going through and help take a step in the direction you want to go.